Youth Antipsychotic Use Linked to Increased Risk of Death within Five Years

Those aged 18-24 had an increased risk of death within five years on doses above 100 mg chlorpromazine equivalents.

3
1189

In a new study of over 2 million youth on Medicaid, antipsychotic treatment was associated with an increased risk of death, particularly at higher doses for older youth.

According to the researchers, in youth, “antipsychotic” drugs are more commonly given for diagnoses like ADHD and depression than for psychosis, despite a lack of FDA approval for these indications, the known harmful effects of the drugs, and the existence of alternative treatments:

“The most common diagnoses associated with antipsychotic prescriptions for young persons were attention-deficit/hyperactivity disorder (ADHD), disruptive behavior disorder, and depression, even though antipsychotic medications often are an off-label or secondary therapeutic choice and other well-defined therapeutic interventions have fewer adverse effects,” the researchers write.

After adjusting for potential confounding factors, those who received low doses (less than 100 mg chlorpromazine equivalents) did not have an increased risk of death. However, those who received higher doses did have an increased risk of death (hazard ratio [HR] 1.37). When stratifying by age, children (ages 5-17) did not experience an increased risk of death, no matter the dose, while young adults (18-24) experienced an increased risk (HR 1.68) on high doses.

The study was led by Wayne A. Ray at Vanderbilt University School of Medicine, and published in JAMA Psychiatry.

The study included Medicaid data on 2,067,507 patients aged 5-24 years old who first started a psychiatric drug between 2004 to 2013. The patients were followed for five years, until 2013, until they stopped taking antipsychotics for at least a year, or until they were 25. Those who had psychosis were excluded from the study, so it included only those prescribed “antipsychotic” drugs for another indication. Those who had severe medical illnesses were excluded to ensure that any death was more likely to be due to medication adverse effects rather than the medical issue.

The intervention group included only second-generation antipsychotic drugs, excluding all patients who took older types of antipsychotics. The comparison (control) group comprised youth exposed to other types of psychiatric drugs, including antidepressants, lithium, and alpha-adrenergic agonists.

The researchers found that those who received low doses of the drugs were not more likely to die within five years. However, those on higher doses had an increased risk of death within five years. In subgroup analyses, the researchers found that this was due to an increased risk of death for young adults (18-24) on higher doses.

In total, there were 5,415,054 antipsychotic prescriptions with 100 mg chlorpromazine equivalents or less and 2,813,796 with higher doses.

Specifically, high doses of antipsychotics were associated with an increased risk of overdose deaths (HR 1.57; mostly opioids), as well as an increased risk of accidental deaths (HR 1.57).

The researchers note that all antipsychotic drugs cause sedation, which increases the risk of accidental death and also combines poorly with opioids, causing dangerous levels of respiratory, heart, and sedative effects that may lead to overdose deaths.

They accounted for a variety of confounding factors, including demographic factors such as race, ethnicity, rural versus urban living, and comorbid diagnoses and other prescribed drugs.

Despite finding no increased risk of death in young children, even those taking a higher dose of antipsychotics, it’s important to acknowledge the limitations of the study. For instance, patients were only followed for five years, but an increased risk of death for otherwise healthy children might not show up until they grow older. The risk might also be cumulative, so those taking the drugs for a longer period than five years might experience a heightened risk.

The study also excluded those who had psychosis, who might be more likely to be on a higher dose of the drugs, and excluded those who had other medical problems, which might be exacerbated by the prescription of drugs with harmful metabolic and neurologic side effects and thus lead to an increased risk of death.

Another limitation: the comparison groups were those also taking psychiatric drugs (of other classes), which all have their own increased risks of death. Thus, it’s unclear whether the drugs, compared to those not taking psychiatric drugs, might increase the risk of death even further.

It’s worth noting that a “low dose” of chlorpromazine is anything below 400 mg, so a 100 mg chlorpromazine equivalent could be considered an extremely low dose. A medium dose is between 400 and 800 mg per day, while anything higher than 800 mg per day is considered a “high dose.”

For instance, the 100 mg chlorpromazine equivalent for aripiprazole (Abilify), a commonly prescribed second-generation antipsychotic, is 7.5 mg/day. Pediatric guidelines suggest using at least 10 mg/day for maintenance treatment of psychosis and note that the “effective dose” is between 10 and 30 mg/day. Thus, a 100 mg chlorpromazine equivalent could be considered an extremely low dose to the point of being “ineffective,” and the “effective dose” is up to four times higher than a 100 mg chlorpromazine equivalent.

Thus, the study essentially compares increased mortality between those who were on an extremely low, “ineffective” dose and those who were on the usual dose, referring to the usual dose as a “high” dose.

Researchers have argued that antipsychotic drugs lead to worse outcomes over time and come with a bevy of harmful effects, with many users reporting that they only have negative experiences with the drugs. Researchers have complained about the use of these drugs in children without informed consent.

Those who stop taking the drugs are more than six times as likely to recover from psychosis than those who continue taking them. Unfortunately, once started, it can be difficult to discontinue the drugs without withdrawal effects. Still, studies have found that tapering slowly and with shared decision-making can help a patient safely discontinue the drugs—without an increased risk of relapse.

 

 

****

 

Ray, W. A., Fuchs, D. C., Olfson, M., Patrick, S. W., Stein, C. M., Murray,  K. T., . . . & Cooper, W. O. (2024). Antipsychotic medications and mortality in children and young adults. JAMA Psychiatry, 81(3), 260-269. doi:10.1001/jamapsychiatry.2023.4573 (Link)

 

 

 

 

3 COMMENTS

LEAVE A REPLY